Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX

June 10, 1998Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 1998, 8:28 PM CDT for Terrell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 8:28 PM CDT (01:28 UTC)
Expired
Jun 10, 1998, 9:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2903 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS1 KMAF 110129 RRA
SVRMAF
TXC443-110215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
828 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 915 PM CDT

* AT 827 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES NORTHEAST OF SANDERSON MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... THE TERRELL GAS
  PLANT.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TWE/BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:38 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 10, 2:38 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
238 PM CDT WED JUN 10 1998

A T-STORM COMPLEX OVER THE CONCHO VALLEY/WRN HILL COUNTRY CONTINUES
TO MOVE NE. A DRY SLOT WEST OF THIS COMPLEX WAS FILLING IN...WITH A
FEW -RW LOCALLY (A FIRST IN A GOOD WHILE). WV STLT ANIMATION SHOWED A
SPLIT PLUME OF UPPER LEVEL MOISTURE OVERFLOWING THE AREA FROM THE
SUBTRPCS. A PLUME WAS FLOWING OVER THE CNTY WARNING AREA...WITH A
DEEPER MOISTURE PLUME FLOWING NORTH...EAST OF THE BIG BEND. 18Z SFC
ANALYSIS HAD A TROF/DRYLINE EXTDG NORTH FROM ERN BREWSTER CNTY...TO
EAST OF POST. EAST OF THIS BNDRY...DEWPOINTS WERE IN THE 60S/70S.

NCEP FCST MODELS WERE IN GOOD AGREEMENT ON THE BIG PIX...BUT HAD
DIFFERENCES IN THE DETAILS. QPF OUTPUT FROM THE NGM SUGGESTED SOME
FEEDBACK PROBLEMS POSSIBLY...AS PCPN TOTALS FROM +24 TO +30 FALL TO
NOTHING (AS OPPOSED TO A GRADUAL DROP OFF). IN WILL STAY IN AGREEMENT
WITH PREV DISCUSSIONS AND KEEP PCPN NOTED IN WORK ZONES TONIGHT AND
TMRW. MODEL QPF...LATEST 88D DATA AND VIS STLT ANIMATION IS SHOWING
SOME OF THE MORE SUNNY AREAS ARE NOW FILLING IN WITH CLOUDS AND PCPN
ECHOES. DERIVED STLT STABILITY INDEXES HAVE BEEN GETTING MORE
UNSTABLE WITH TIME. THIS APPEARS THE BEST CHANCE FOR MUCH OF THE
AREA GETTING MEASURABLE PCPN.

WILL GO NEAR MDL TEMPS TONIGHT AND TMRW. OTHERWISE...LOOKS LIKE A
DRYLINE WILL REMAIN IN THE REGION. SEEMS LIKE THE SAME GENERAL WX
PATTERN OF TROFFING WEST AND RIDGING EAST THIS WORKWEEK.

MAF  67/96  40/20
CNM  65/96  50/10
MRF  55/86  40/10
P07  70/96  40/20

RSB/MEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:20 PM CDTSevere Thunderstorm WarningMAFDawson50 min
Jun 10, 7:42 PM CDTSevere Thunderstorm WarningMAFMidland48 min
Jun 10, 7:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell49 min
Jun 10, 7:48 PM CDTSevere Thunderstorm WarningMAFBorden47 min
Jun 10, 7:59 PM CDTSevere Thunderstorm WarningMAFReagan51 min
Jun 10, 8:31 PM CDTSevere Thunderstorm WarningMAFHoward49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.